Tennessee, 2019Flash Flood and Flooding in Tennessee, February 23 to 24, 2019
February 23 to 24, 2019 · NWS MRX · 23 events in 16 counties and zones
A strong low pressure system moved from northeast New Mexico to the Great Lakes during the period, providing strong southerly flow from the Gulf, and producing significant amounts of rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $63 million
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved from northeast New Mexico to the Great Lakes during the period, providing strong southerly flow from the Gulf, and producing significant amounts of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 23, 6:32 AM EST, 58 minutes earlier.
Area forecast discussion, Feb 23, 6:32 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
632 AM EST Sat Feb 23 2019
.AVIATION...
Widespread precipitation continues across the terminals this
morning with IFR/MVFR conditions. The warm front will continue to
lift northward throughout the day with rainfall coming to an end
at CHA late this morning. Further north at TYS and TRI, expect
showers will linger throughout much of the day. The low level jet
will increase throughout the TAF cycle leading to some wind shear
issues later this evening into the overnight hours. Additionally,
a few thunderstorms will be possible as the cold front moves in
from the west after 00z. MVFR conditions will feature throughout
the TAF cycle with some periods of IFR during the heavier
downpours.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Sunday morning for Cherokee-Clay.
TN...Flood Watch through Sunday morning for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
High Wind Watch from this evening through Sunday morning for
Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains-Southeast Greene-Southeast Monroe.
VA...Flood Watch through Sunday morning for Lee-Russell-Scott-
Washington-Wise.
&&
MAHazardous weather outlook, Feb 23, 3:14 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 AM EST Sat Feb 23 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 AM EST Sat Feb 23 2019 /214 AM CST Sat Feb 23 2019/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
Periods of moderate to heavy rainfall will traverse the region
today. Given the already saturated ground and high stream flows,
additional flooding is possible. Significant stream and river
flooding, roadway flooding, mud slides, and main stem river
flooding are expected. Potential life threatening flooding is
possible.
A line of strong to marginally severe storms will move into the
region tonight. The main threat will be damaging wind gusts. Trees
will be easily uprooted due to the saturated ground.
Winds will increase in the higher elevations tonight into early
Sunday as the cold front approaches from the west. Wind gusts of
up to 60 mph will be possible in the high terrain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will be needed for flooding through tonight and
for possible damaging winds late tonight.
Flood, Hamblen
- When
- February 23, 7:30 AM EST to 10:00 AM EST
- Where
- Hamblen County, 1.5 mi WNW of Morristown to 1 mi WSW of Morristown
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.228, -83.305
Access to houses off of Cherokee Drive was cut off by flooding of Turkey Creek.
Flood, Knox
- When
- February 23, 8:00 AM EST to 11:00 AM EST
- Where
- Knox County, 2.8 mi W of Byrds Chapel to 12 mi SW of Knoxville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.920, -84.220
Several creeks out of their banks. Several roads covered in water. Cars stranded on Middlebrook Pike.
Flood, Marion
- When
- February 23, 8:30 AM CST to 11:00 AM CST
- Where
- Marion County, 1 mi E of Martin Spgs to Martin Spgs
- Cause
- Heavy Rain
- Property damage
- $3.5 million
- Reported by
- Broadcast Media
- Coordinates
- 35.170, -85.782
Cave Cove Road flooded. All told, there was about 3.5 million dollars in flooding damages to infrastructure and roads across Marion County for the overall event.
Flood, Hamblen
- When
- February 23, 10:07 AM EST to 12:30 PM EST
- Where
- Hamblen County, 3 mi N of Alpha to 3 mi NW of Alpha
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 36.223, -83.380
Panther Creek Campground, Shelter, and overlook are inaccessible due to flooded roadways.
Flood, Sevier
- When
- February 23, 10:22 AM EST to 12:30 PM EST
- Where
- Sevier County, 1.82 mi WSW of Richardson Cove to 1 mi W of Pittman Center
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.810, -83.460
Water over Pittman Center Road and Birds Creek Road.
Flood, Hamilton
- When
- February 23, 10:30 AM EST to 1:00 PM EST
- Where
- Hamilton County, 4 mi S of Soddy Daisy to 8 mi S of Soddy Daisy
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 35.222, -85.170
Water rescue on flooded Middle Valley Road.
Flood, Johnson
- When
- February 23, 11:00 AM EST to 1:00 PM EST
- Where
- Johnson County, 4 mi SE of Neva to 2 mi S of Neva
- Cause
- Heavy Rain
- Property damage
- $900,000
- Reported by
- Broadcast Media
- Coordinates
- 36.359, -81.819
Flooding in the Neva community along Mill Creek Road.
Flood, Knox
- When
- February 23, 11:00 AM EST to February 24, 3:00 AM EST
- Where
- Knox County, 2 mi NE of Halls Xrds to 2 mi SSW of Knoxville
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $33 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.100, -83.905
Numerous roadways and structures were flooded. East Emory Road near Hallbrook Road near Halls Crossroads was closed. Flooding also reported on Northshore Drive near Ebenezer Road. South Peters Road was closed by flooding late in the evening, but a motorist still became submerged and, after being taken to a hospital, died shortly after midnight. All told, there was about 32.5 million dollars in damages across Knox County from this flooding event.
Flood, Washington
- When
- February 23, 11:00 AM EST to 1:00 PM EST
- Where
- Washington County, 2 mi WSW of Woodlawn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.259, -82.503
State Road 353 at Hall Road closed by flooding.
Flood, Roane
- When
- February 23, 11:10 AM EST to 1:30 PM EST
- Where
- Roane County, Glen Alice to 3 mi SSW of Kingston
- Cause
- Heavy Rain
- Property damage
- $11 million
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -84.730
The flooding of numerous structures and roads was reported across the county. All told, Emergency Management estimated $10.5 million in total damages to property and infrastructure throughout the county for the overall event.
Flood, Hawkins
- When
- February 23, 11:30 AM EST to 1:00 PM EST
- Where
- Hawkins County, St Clair to 0.5 mi SW of St Clair
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.330, -83.080
Intersection of Hwy 113 and Melinda Ferry Road flooded.
Flood, Washington
- When
- February 23, 11:30 AM EST to 2:00 PM EST
- Where
- Washington County, 0.89 mi SW of Mc Kinley to 2 mi S of Mc Kinley
- Cause
- Heavy Rain
- Property damage
- $324,000
- Reported by
- Broadcast Media
- Coordinates
- 36.290, -82.410
Carmel Village mobile home park flooded. Car submerged to hood. All told, there was about 324 thousand dollars in individual and public flood damages throughout the county for the overall event, but fortunately very little in the way of infrastructure and roads.
Flood, Sequatchie
- When
- February 23, 11:00 AM CST to 1:00 PM CST
- Where
- Sequatchie County, Dunlap to 1 mi NNW of Dunlap
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 35.380, -85.380
Low-lying areas of northern Dunlap were flooded. Relayed to media by fire department.
Flash Flood, Bledsoe
- When
- February 23, 11:30 AM CST to 2:00 PM CST
- Where
- Bledsoe County, 12 mi WSW of Pikeville to 10 mi S of Pikeville
- Cause
- Heavy Rain
- Property damage
- $850,000
- Reported by
- 911 Call Center
- Coordinates
- 35.533, -85.397
Multiple roads closed throughout the county. Evacuations in the northern part of the county. All told, there was about $850,000 in damages across Bledsoe County from this flooding event.
Flood, Carter
- When
- February 23, 1:00 PM EST to 3:30 PM EST
- Where
- Carter County, Poga to 5 mi SW of Roan Mtn
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Broadcast Media
- Coordinates
- 36.250, -81.950
Flooding in the Poga, Elk Mill, and Little Milligan communities. Mudslide closed Hwy 321 at Watauga Point Road. All told, there was about 1.5 million dollars in flood damage across Carter County for the overall event.
Flood, Hamblen
- When
- February 23, 1:15 PM EST to 3:45 PM EST
- Where
- Hamblen County, 0.5 mi N of Russellville to Russellville
- Cause
- Heavy Rain
- Property damage
- $1.2 million
- Reported by
- Department of Highways
- Coordinates
- 36.257, -83.200
Hwy 11E closed at Russellville Elementary School due to flooding. All told, Emergency Management estimated that individual and public flood damages for Hamblen County together combined for $1.23 million for the overall event.
Flood, Grainger
- When
- February 23, 1:19 PM EST to 3:15 PM EST
- Where
- Grainger County, 1 mi E of Lea Spgs to 1 mi SE of Lea Spgs
- Cause
- Heavy Rain
- Property damage
- $700,000
- Reported by
- Trained Spotter
- Coordinates
- 36.180, -83.662
Flooding at Little Valley Rd and Smith Hollow Rd. All told, there was about 700 thousand dollars in flood damages across Grainger County during the overall event.
Flood, Sevier
- When
- February 23, 1:19 PM EST to 3:00 PM EST
- Where
- Sevier County, 0.5 mi NW of Pigeon Forge to 0.5 mi WNW of Pigeon Forge
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.785, -83.556
Flooding at intersection of Tinker Road and Ogle Road.
Flood, Greene
- When
- February 23, 1:30 PM EST to 4:00 PM EST
- Where
- Greene County, Mohawk to Greeneville
- Cause
- Heavy Rain
- Property damage
- $550,000
- Reported by
- Emergency Manager
- Coordinates
- 36.200, -83.050
Flooding of roads and structures occurred at various locations across the county.
Flood, Sevier
- When
- February 23, 2:50 PM EST to 5:00 PM EST
- Where
- Sevier County, 2 mi NW of Pitner to 3 mi ENE of Pitner
- Cause
- Heavy Rain
- Property damage
- $3.6 million
- Reported by
- Trained Spotter
- Coordinates
- 35.901, -83.775
Old Sevierville Road was flooded at Kingman Road as well as West Union Valley Road. All told, Emergency Management estimated $3.6 million dollars in damages throughout the county for the overall event.
Flood, Anderson
- When
- February 23, 3:00 PM EST to 5:00 PM EST
- Where
- Anderson County, Norris to 1 mi S of Norris
- Cause
- Heavy Rain
- Property damage
- $600,000
- Reported by
- Trained Spotter
- Coordinates
- 36.200, -84.070
Portion of Dairy Pond Road closed. All told, Emergency Management estimated about $600,000 in flood damages across Anderson County from the overall event.
Flood, Hamilton
- When
- February 23, 4:00 PM EST to 6:30 PM EST
- Where
- Hamilton County, 1 mi W of Ooltewah to Ooltewah
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Broadcast Media
- Coordinates
- 35.080, -85.088
Several homes along Hunter Road near Ooltewah took up to several feet of water. All told, Emergency Management estimated there was three million dollars in flood damages in Hamilton County for the overall event.
Flood, Blount
- When
- February 23, 7:45 PM EST to 10:00 PM EST
- Where
- Blount County, 2 mi S of Lanier to 2 mi N of Tremont
- Cause
- Heavy Rain
- Property damage
- $2.8 million
- Reported by
- Emergency Manager
- Coordinates
- 35.591, -84.100
Over 250 homes affected. Several roads flooded.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Knox | 2019-02-24 | 59 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 20191 death · 71 injured · 52 kt wind · 28 events
- Tornadoes and Flash Flooding in Mississippi, February 23, 20192 deaths · 11 injured · $2.1 million · EF3 · 17 events
- Tornadoes and Damaging Wind in Mississippi, February 23, 2019$1.5 million · EF2 · 3 events
- Heavy Snow in Oregon, February 23 to 25, 2019$17 million · 10 events
- Blizzard and Winter Storm in Michigan, February 23 to 25, 2019$1.2 million · 26 events
- Flash Flooding and Flood in Tennessee, February 23, 2019$526,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019$548,000 · 7 events
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 2019$360,000 · 7 events
- Flash Flooding and Flooding in Kentucky, February 23 to 24, 2019$107,000 · 28 events
- Blizzard and Winter Weather in Nebraska, February 23, 20194 injured · 15 events
- Blizzard in Iowa, February 23 to 24, 201930 events
- Winter Storm and Avalanche in Idaho, February 23 to 28, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810308, 810315, 810317, 810322, 810323, 810332, 810334, 810342, 810345, 810348, 810349, 810352, 810358, 810305, 810370, 810372, 810379, 810381, 814315, 810384, 810385, 810388, 810389.